Share this:
constanceann
@constanceann

Posts: 5
Joined: Feb 25, 2017

Side effects of heart medicine carvedil joint pain and stiffness

Posted by @constanceann, Feb 25, 2017

Hi. I am new to this site but I am seeking some advice and answers. In October of 2016 I was having heart palpitations and ended up in the ER. Ended up going to a heart doctor and ordered a heart monitor which the results from that was that I had PSVT. Had Echo heart test and stress test. results were to put me on Caritia time release once a day which stopped the palpitations by 90%. Then he said that my heart was beating hard–not heart damage so he put me on 3.125 dosage of carvedil twice a day in January. Usually side effects light headed and dizzy which went away. However the last month I am experiencing join stiffness in the legs and my Big toe swelled up and the tops of my feet. I seem to be stiff all over. I was reading that one of the many side effects is stiffness and effect the big toes with swelling. I want to know if anyone else has experienced side effects like this from this medicine. I remember a number of years ago I was on a high Cholesterol medicine that had a Beta Blocker and I recall had to go off of it because of the same symptoms. I lowered my cholesterol by exercising and diet. My questions is how do you get off of the carvedil–gradually or what. I know I have to visit with my doctor but want more information. Thanks

REPLY

Hi @constanceann. I can try to answer your main question about getting off Carvedilol (Coreg). Getting off is recommended to be gradual, not abrupt. However, you are on a minimal dosage at 3.125mg twice a day (mine is 25mg twice a day), so gradual withdrawal means cutting the number of doses over time rather than the size of the dose. Withdrawal should be coordinated with your cardiologist.

As to your stiffness, I can’t relate to that personally. Carvedilol doesn’t cause me that problem, although my dose is 8 times yours. You mentioned an anti-cholesterol drug that included a beta blocker. Anti-cholesterol drugs called Statins often have a side effect of stiffening of muscles and joints. Do you remember what your drug was? How does your cardiologist react to your troublesome symptoms from that medication in the past?

Your experience with PSVT (occasional supraventricular tachycardia) is similar to my wife’s 15 years ago when she was diagnosed with Diabetes-2; she has taken a beta blocker (Atenolol 25mg) daily since then and experiences tachycardia very rarely. She’s not a good example for either you or me, I suspect; she’s a heavy exerciser, starting a hour before sunrise 5 days a week in our home gymnasium and is in great shape physically despite her age (which shall go unspecified here).

@predictable

Hi @constanceann. I can try to answer your main question about getting off Carvedilol (Coreg). Getting off is recommended to be gradual, not abrupt. However, you are on a minimal dosage at 3.125mg twice a day (mine is 25mg twice a day), so gradual withdrawal means cutting the number of doses over time rather than the size of the dose. Withdrawal should be coordinated with your cardiologist.

As to your stiffness, I can’t relate to that personally. Carvedilol doesn’t cause me that problem, although my dose is 8 times yours. You mentioned an anti-cholesterol drug that included a beta blocker. Anti-cholesterol drugs called Statins often have a side effect of stiffening of muscles and joints. Do you remember what your drug was? How does your cardiologist react to your troublesome symptoms from that medication in the past?

Your experience with PSVT (occasional supraventricular tachycardia) is similar to my wife’s 15 years ago when she was diagnosed with Diabetes-2; she has taken a beta blocker (Atenolol 25mg) daily since then and experiences tachycardia very rarely. She’s not a good example for either you or me, I suspect; she’s a heavy exerciser, starting a hour before sunrise 5 days a week in our home gymnasium and is in great shape physically despite her age (which shall go unspecified here).

Jump to this post

Thank you for your suggestions and insight. You know the anti-cholesterol drug was so many years ago that I forgot to mention it to the doctor when he prescribed the medicine. I thank God for doctors but sometimes they don’t take enough time with the individual patient. When I mentioned some of the earlier side effects I was experiencing and that I told him the pharmacists informed me of the side effects, he kind of got sarcastic and said that the pharmacist need to stop doctoring and stick to their profession. When I approach the doctor now about the new side effects, I am not going to mention my pharmacists but print off the list of side-effects, he can’t argue with a print-out. Hats of to your wife for exercising. Way to go!!!! I try and do moderate exercise daily but should do more. But its hard to get motivated when you are sore and stiff. I don’t like taking Advil for the stiffness but might have to start. I feel like I am just covering up the side effects of the medicine–treating the symptoms not the cause. Thank you.

@constanceann, if you can work it out, junk that doctor — or at least get a second opinion from another doctor. In either case, if you think of it, frame your information as questions rather than statements, even if you have documentation for what you want to say. Questions have to be answered, not castigated.
Incidentally, given your medications, you should discuss with your doctor whether Advil or other NSAIDs or Aspirin are wise choices for alleviating your discomfort and stiffness.

Thank you for your help. I am giving this doctor one more try and then I will fire him and seek another opinion. I will frame my questions as you suggest.

@predictable

Hi @constanceann. I can try to answer your main question about getting off Carvedilol (Coreg). Getting off is recommended to be gradual, not abrupt. However, you are on a minimal dosage at 3.125mg twice a day (mine is 25mg twice a day), so gradual withdrawal means cutting the number of doses over time rather than the size of the dose. Withdrawal should be coordinated with your cardiologist.

As to your stiffness, I can’t relate to that personally. Carvedilol doesn’t cause me that problem, although my dose is 8 times yours. You mentioned an anti-cholesterol drug that included a beta blocker. Anti-cholesterol drugs called Statins often have a side effect of stiffening of muscles and joints. Do you remember what your drug was? How does your cardiologist react to your troublesome symptoms from that medication in the past?

Your experience with PSVT (occasional supraventricular tachycardia) is similar to my wife’s 15 years ago when she was diagnosed with Diabetes-2; she has taken a beta blocker (Atenolol 25mg) daily since then and experiences tachycardia very rarely. She’s not a good example for either you or me, I suspect; she’s a heavy exerciser, starting a hour before sunrise 5 days a week in our home gymnasium and is in great shape physically despite her age (which shall go unspecified here).

Jump to this post

@predictable and @constanceann. I also take Atenolol for rapid heartbeat and it works well without the side-effects i experienced with other beta-blockers. It was a good choice for me. Teresa

Thanks. I will see if the medicine atenolol could work for me

Hi @constanceann, I add my welcome to Teresa’s and Predictable’s.
In my opinion, a pharmacist is a key and respected member of my care team. Good care includes many health care professionals, including the patient.

You may be interested in reading this discussion in the Heart group about carvedilol:
– Stopping Carvedilol (Coreg): When will the effects wear off? http://mayocl.in/28YeSeN

@colleenyoung

Hi @constanceann, I add my welcome to Teresa’s and Predictable’s.
In my opinion, a pharmacist is a key and respected member of my care team. Good care includes many health care professionals, including the patient.

You may be interested in reading this discussion in the Heart group about carvedilol:
– Stopping Carvedilol (Coreg): When will the effects wear off? http://mayocl.in/28YeSeN

Jump to this post

Thank you. From what I just read getting off of this medicine will be a process. Kind of scary thats for sure. Since being on it, I have also gained weight and I am more tired and have less energy and I just don’t feel good. A good talk with the doctor is in order or seek another doctors opinion. I just have to take charge of my health.

@colleenyoung

Hi @constanceann, I add my welcome to Teresa’s and Predictable’s.
In my opinion, a pharmacist is a key and respected member of my care team. Good care includes many health care professionals, including the patient.

You may be interested in reading this discussion in the Heart group about carvedilol:
– Stopping Carvedilol (Coreg): When will the effects wear off? http://mayocl.in/28YeSeN

Jump to this post

@constanceann I love the words in your post, ” I just have to take charge of my health.” BRAVO!! Being proactive is very important for all of us who are dealing with chronic illnesses of any kind. I always recommend second opinions, online research (from dependable websites of course) and support groups. The more proactive you are, the better. Keep up the good work and keep in touch with Mayo Connect, we look forward to hearing from you again. Teresa

Please login or register to post a reply.